Open Access
Translator Disclaimer
February, 1976 Asymptotic Moments of Random Walks with Applications to Ladder Variables and Renewal Theory
Tze Leung Lai
Ann. Probab. 4(1): 51-66 (February, 1976). DOI: 10.1214/aop/1176996180


Let $X_1, X_2, \cdots$ be i.i.d. random variables with $EX_1 = 0, EX_1^2 = 1$ and let $S_n = X_1 + \cdots + X_n$. In this paper, we study the ladder variable $S_N$ where $N = \inf \{n \geqq 1: S_n > 0\}$. The well-known result of Spitzer concerning $ES_N$ is extended to the higher moments $ES_N^k$. In this connection, we develop an asymptotic expansion of the one-sided moments $E\lbrack(n^{-\frac{1}{2}}S_n)^-\rbrack^\nu$ related to the central limit theorem. Using a truncation argument involving this asymptotic expansion, we obtain the absolute convergence of Spitzer's series of order $k - 2$ under the condition $E|X_1|^k < \infty$, extending earlier results of Rosen, Baum and Katz in connection with $ES_N$. Some applications of these results to renewal theory are also given.


Download Citation

Tze Leung Lai. "Asymptotic Moments of Random Walks with Applications to Ladder Variables and Renewal Theory." Ann. Probab. 4 (1) 51 - 66, February, 1976.


Published: February, 1976
First available in Project Euclid: 19 April 2007

zbMATH: 0351.60062
MathSciNet: MR391265
Digital Object Identifier: 10.1214/aop/1176996180

Primary: 60J15
Secondary: 60K05

Keywords: asymptotic moments , expected overshoot , Ladder epoch , ladder variable , renewal theory , Spitzer's series , Tauberian theorem

Rights: Copyright © 1976 Institute of Mathematical Statistics


Vol.4 • No. 1 • February, 1976
Back to Top